Flash Flood, Marion
- When
- June 16, 9:59 AM EST to 1:00 PM EST
- Where
- Marion County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Heavy rain on already saturated ground caused flooding of numerous roads across Central Indiana.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Heavy rain on already saturated ground caused flooding of numerous roads across Central Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 16, 3:20 AM EST, 6 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 AM EST THU JUN 16 2004 .DISCUSSION...WHETHER TO CONTINUE FLOOD WATCH AND TIMING CHANCES OF THUNDERSTORMS CONTINUE TO BE MAIN PROBLEM OF THE DAY. WITH ONE HOUR FLASH FLOOD GUIDANCE LITTLE MORE THAN A HALF INCH SEE NO REASON TO DROP WATCH EVEN THOUGH MODELS ARE SOMEWHAT DRIER THIS RUN. THUNDERSTORMS HAVE TEMPORARILY EXITED OUR CWA...BUT SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN AND CENTRAL ILLINOIS. MODELS INDICATE SOME DRYING OVER AT LEAST OUR NW ZONES TODAY AS WEAK MID LEVEL TROUGH OVER GREAT LAKES MOVES TO THE NORTHEAST. WEAK H5 VORT LOBE CONTINUES OVER SOUTHERN INDIANA TODAY SO WILL KEEP POPS IN LIKELY CATEGORY THERE BY THIS AFTERNOON AS DAYTIME HEATING WILL ALSO HELP TO INCREASE THUNDERSTORMS. MODELS BRING WEAK CD FRONT ACROSS OUR REGION TONIGHT. MESOETA SHOWS CONVECTION THIS EVENING ESPECIALLY NORTH AND EAST WHILE OTHER MODELS DRY TONIGHT. WILL TREND TOWARDS MESOETA GIVEN ITS BETTER TRACK RECORD IN SHORT TERM. AFTER TONIGHT TIMING OF THUNDERSTORMS BECOME MORE IFFY AS THERE IS SOME DISAGREEMENT BETWEEN MODELS. MODELS STALL WEAK FRONT OVER SOUTHERN INDIANA WHILE ANOTHER STRONGER COLD FRONT MOVES OUR WAY BY SATURDAY. WILL LEAN TOWARDS ETA SCENARIO WHICH IS SLOWER WITH 2ND COLD FRONT. FOR NOW WILL KEEP CHANCE OF THUNDERSTORMS SOUTHERN 2/3 OF OUR AREA SATURDAY AND DRY SUNDAY AS HIGH PRESSURE BUILDS IN. NEW GFS AND MRF ARE ABOUT 10 DEGREES COOLER THAN WHAT THEY INDICATED YESTERDAY FOR THE WEEKEND AND EARLY NEXT WEEK. I AM SURE IF IT WILL BE THAT COOL...BUT WILL TREND A LITTLE IN THAT DIRECTION. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TODAY ENTIRE CWA. && JEH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 927 AM EST WED JUN 16 2004 INZ060>065-067>072-171100- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX- LAWRENCE-MARTIN-MONROE-SULLIVAN- 927 AM EST WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL DRIFT NORTH ACROSS THE AREA TODAY. THIS FRONT WILL CAUSE WIDESPREAD MODERATE TO HEAVY RAINS AND MINOR FLOODING THIS MORNING...MAINLY NORTH OF INTERSTATE 70 AND INTO THIS AFTERNOON. MEANWHILE, BY MID AFTERNOON...MAINLY AFTER 1 PM...SCATTERED THUNDERSTORMS WILL DEVELOP SOUTH OF THIS FRONT. IT IS POSSIBLE THAT A FEW OF THE STORMS COULD BECOME SEVERE. ANY SEVERE STORMS WOULD BE CAPABLE OF PRODUCING SMALL TORNADOES AND DIME SIZE HAIL. THE THREAT AREA FOR SEVERE WEATHER APPEARS TO BE SOUTH OF INTERSTATE 70 LATER TODAY. HOWEVER, REMEMBER THAT ANY ADDITIONAL STORMS WILL ALSO PRODUCE HEAVY RAINS. FLOODING WILL REMAIN THE GREATEST DANGER TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL OCCUR ON THURSDAY AND THERE IS A SLIGHT RISK OF SEVERE WEATHER THURSDAY. DRY WEATHER WILL BE THE RULE FRIDAY. THEN THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY AND SUNDAY AND DRY WEATHER MONDAY AND TUESDAY. FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS. SEE THE LATEST RIVER FORECAST FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 70. ANY SEVERE THREAT WOULD DIMINISH BEFORE MIDNIGHT TONIGHT. HOWEVER, THE DANGER FROM FLOODING WILL PERSIST TONIGHT. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND CO
The Indianapolis radar (KIND), 15 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
7 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407218, 5407219, 5407220, 5407221, 5407223, 5407224, 5407222.